ROCKVILLE, Md. -- The makers of rosglitazone (Avandia) and pioglitazone (Actos), have agreed to add a black box warning to the type 2 diabetes drugs' labels about an increased risk of heart failure, the FDA said today.
ROCKVILLE, Md., Aug. 14 -- The makers of rosglitazone (Avandia) and pioglitazone (Actos), have agreed to add a black box warning to the type 2 diabetes drugs' labels about an increased risk of heart failure, the FDA said today.
The congestive heart failure warning has been in the works for several months and it does not reflect recommendations of an FDA advisory committee that met July 30 to review the cardiovascular safety of rosiglitazone.
That advisory committee agreed that rosiglitazone was associated with an increased risk of ischemic heart disease and recommended that the rosiglitazone label be changed to reflect that.
The boxed warning will also be added to the labels of several combination products that contain the two drugs-Avandaryl (rosiglitazone and glimepiride), Avandamet (rosiglitazone and metformin) and Duetact (pioglitazone and glimepride). The upgraded warning emphasizes that the drugs may cause or worsen heart failure in certain patients.
The link between the drugs and increased risk of heart failure has been well known for some time, but the "drugs are still being prescribed to patients without careful monitoring for signs of heart failure," said Steven Galson, M.D., M.P.H., director of FDA's Center for Drug Evaluation and Research. That lack of caution prompted the boxed warning, he said.
The FDA's review of adverse event reports found cases of significant weight gain and edema-warning signs of heart failure. In some reports, FDA noted, continuation of therapy has been associated with poor outcomes, including death.
The strengthened warning advises clinicians to observe patients carefully for the signs and symptoms of heart failure, including excessive, rapid weight gain, shortness of breath, and edema after starting drug therapy. Patients with these symptoms who then develop heart failure should receive appropriate management of the heart failure and use of the drug should be reconsidered. People who have questions should contact their health care providers to discuss alternative treatments.
The warning also states that these drugs should not be used by patients with serious or severe heart failure who have marked limits on their activity and who are comfortable only at rest or who are confined to bed or a chair.